Nebraska, 2007

Hail in Nebraska, July 15, 2007

July 15, 2007 · NWS LBF · 14 events in 5 counties and zones

Severe thunderstorms initiated over the Eastern Sandhills in North Central Nebraska in the late afternoon hours, then track eastward through the mid evening hours. Numerous reports of hail in the 1 to 2 inch range were received with one report of baseball sized hail in Northeast Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
$15,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms initiated over the Eastern Sandhills in North Central Nebraska in the late afternoon hours, then track eastward through the mid evening hours. Numerous reports of hail in the 1 to 2 inch range were received with one report of baseball sized hail in Northeast Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 15, 1:20 PM CST, 1 hour earlier.

Area forecast discussion, Jul 15, 1:20 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT SUN JUL 15 2007

.SYNOPSIS...
    HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED A QUASI-STATIONARY
FRONT FROM WESTERN ALBERTA...ACROSS SOUTHERN SASKATCHEWAN AND THE
DAKOTAS...INTO WESTERN NEBRASKA AND THEN EAST INTO NORTHWEST
MISSOURI. THERE WAS ALSO A DRY LINE DOWN ACROSS EASTERN COLORADO.
SURFACE LOWS WERE CENTERED IN WESTERN ALBERTA...SOUTHERN
SASKATCHEWAN AND WESTERN NEBRASKA. THE RADAR MOSAIC SHOWED ISOLATED
STORMS ASSOCIATED WITH THE BOUNDARY IN NORTH CENTRAL NEBRASKA AND IN
NORTHWEST KANSAS. THE 18Z NORTH PLATTE SOUNDING SHOWED CONSIDERABLE
INSTABILITY WITH CONVECTIVE POTENTIAL ENERGY OF 2600J/KG AND
PRECIPITABLE WATER OF 1.06 INCH WHICH AGREED FAIRLY WELL WITH THE
SATELLITE DERIVED VALUE OF 27MM. THE SATELLITE DERIVED PRODUCT
IMAGERY SHOWED THE MOISTURE PLUME EXTENDING WELL INTO THE DAKOTAS.
&&

.SHORT TO MEDIUM RANGE DISCUSSION...
    CONVECTION SHOULD CONTINUE DEVELOPING ALONG THE BOUNDARY SINCE
VERY UNSTABLE CONDITIONS ARE PRESENT. WITH SUCH A HIGH CONVECTIVE
POTENTIAL ENERGY AND A VIRTUALLY NON-EXISTENT CAP...SEVERE STORMS
ARE POSSIBLE PRETTY MUCH ANYWHERE ALONG AND EAST OF NEBRASKA HIGHWAY
61 AND ALONG AND NORTH OF INTERSTATE HIGHWAY 80.
    SEASONABLY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY...
BUT AN EASTERLY COMPONENT TO THE WIND DIRECTION WILL KEEP THE HEAT
FROM BEING EXTREME.
&&

.MEDIUM TO LONG RANGE DISCUSSION...
    TEMPERATURES OF 95-100F ARE LIKELY OVER MUCH OF CENTRAL AND
WESTERN NEBRASKA TUESDAY AND WEDNESDAY WITH SOME MODERATION
THURSDAY.
    A SURFACE BOUNDARY IS EXPECTED TO STALL ACROSS SOUTH CENTRAL AND
SOUTHWEST NEBRASKA LATE WEDNESDAY. THIS WILL PROVIDE THE FORCING
NEEDED TO GENERATE CONVECTION WEDNESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. IN FACT...THERE IS THE POTENTIAL FOR AN ORGANIZED CONVECTIVE
SYSTEM DURING THAT TIME. OUR CONFIDENCE IS NOT HIGH IN THE MEDIUM
RANGE FORECASTS AT THIS TIME...SO WE WILL ONLY INTRODUCE THE MENTION
OF THUNDERSTORMS WITHOUT PUSHING THE CHANCES TOO HIGH. THE PRESENCE
OF THE SURFACE BOUNDARY WILL GIVE AN EASTERLY COMPONENT TO THE WIND
RESULTING IN LOWER TEMPERATURES WEDNESDAY THROUGH FRIDAY THAN
PREVIOUSLY FORECAST.
&&

.AVIATION...
    EXCEPT FOR IN THE VICINITY OF THUNDERSTORMS...VISUAL FLIGHT
CONDITIONS ARE EXPECTED OVER WESTERN NEBRASKA. IT APPEARS THAT A
MENTION OF THUNDERSTORMS IS APPROPRIATE IN THE TERMINAL FORECASTS
FOR VALENTINE AND NORTH PLATTE AS WELL.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/13
Hazardous weather outlook, Jul 15, 2:18 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT SUN JUL 15 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
318 PM CDT SUN JUL 15 2007 /218 PM MDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING IN MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. THE PRIMARY
SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WIND. A
STATIONARY FRONT ACROSS SOUTH CENTRAL THROUGH WESTERN NEBRASKA IS
EXPECTED TO BE THE FOCUS FOR DEVELOPMENT OF A FEW THUNDERSTORMS.
STRONG INSTABILITY WILL ENHANCE THE STRENGTH OF THE STORMS AND
SEVER WEATHER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT ALONG
ANOTHER FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The radar

The North Platte radar (KLNX), 40 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Blaine

When
July 15, 2:20 PM CST
Where
Blaine County, 2 mi SW of Dunning
Measured
0.88 in hail
Reported by
Public
Coordinates
41.800, -100.147

Hail, Blaine

When
July 15, 3:10 PM CST to 3:20 PM CST
Where
Blaine County, 7 mi SSE of Brewster
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.837, -99.818

Hail, Custer

When
July 15, 3:15 PM CST
Where
Custer County, 11 mi N of Arnold
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.589, -100.200

Hail, Blaine

When
July 15, 3:25 PM CST
Where
Blaine County, 7 mi SSE of Purdum
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.977, -100.218

Hail, Rock

When
July 15, 3:25 PM CST
Where
Rock County, 14 mi NE of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.343, -99.277

Hail, Holt

When
July 15, 3:40 PM CST
Where
Holt County, 14 mi WSW of Amelia
Measured
0.75 in hail
Reported by
Public
Coordinates
42.153, -99.152

Hail, Custer

When
July 15, 4:00 PM CST
Where
Custer County, 5 mi NE of Arnold
Measured
2.75 in hail
Property damage
$8,000
Reported by
Public
Coordinates
41.481, -100.132

Hail, Garfield

When
July 15, 4:09 PM CST
Where
Garfield County, 19 mi N of Burwell
Measured
0.75 in hail
Reported by
Public
Coordinates
42.055, -99.130

Hail, Holt

When
July 15, 4:20 PM CST
Where
Holt County, 1 mi NW of Amelia
Measured
0.88 in hail
Reported by
Public
Coordinates
42.240, -98.914

Hail, Holt

When
July 15, 4:25 PM CST
Where
Holt County, 8 mi SW of Amelia
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.148, -99.010

Hail, Holt

When
July 15, 4:57 PM CST
Where
Holt County, 8 mi E of Chambers
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.200, -98.594

Hail, Custer

When
July 15, 5:05 PM CST
Where
Custer County, 12 mi W of Callaway
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Public
Coordinates
41.300, -100.161

Hail, Holt

When
July 15, 5:18 PM CST
Where
Holt County, Ewing
Measured
1 in hail
Reported by
Public
Coordinates
42.270, -98.350

Hail, Holt

When
July 15, 5:37 PM CST
Where
Holt County, 15 mi E of O Neill
Measured
0.88 in hail
Reported by
Public
Coordinates
42.430, -98.356

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45668, 45669, 45677, 45678, 45679, 45680, 45681, 45682, 45683, 45684, 45685, 45687, 45688, 45690.